Hail, Brule
- When
- May 15, 7:20 PM CST
- Where
- Brule County, 1 mi N of Pukwana
- Measured
- 0.88 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 43.800, -99.183
3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 15, 2:17 PM CST, 5 hours 3 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 317 PM CDT SAT MAY 15 2004 .DISCUSSION... 12Z WATER VAPOR IMAGERY INDICATED PRETTY ACTIVE PATTERN ACROSS THE CONUS. NUMEROUS SHORTWAVES WERE NOTED AT H500. FIRST VORT MAX WAS SLIDING ACROSS SOUTH DAKOTA...ANOTHER WAVE WAS SLIDING SOUTHEAST ACROSS MONTANA...AND YET ANOTHER SHORTWAVE WAS EMERGING FROM THE DESERT SOUTHWEST. GFS AND ETA WERE REALLY SPLIT WITH HOW THEY INITIALIZED. ETA INITIALIZED BETTER OVER THE WEST COAST...BUT WAS VERY POOR WITH SHORTWAVES AND LOW LEVEL TEMPS ACROSS THE PLAINS. GFS WAS A BIT BETTER INITIALIZED OVER CENTRAL PLAINS...BUT WAS STRONG ENOUGH WITH RIDGING AHEAD OF CUT OFF LOW OVER THE PACIFIC. THAT BEING SAID...MODELS ACTUALLY PRETTY SIMILAR TO EACH OTHER WITH THE SFC PRESSURE PATTERN AND ALOFT. WILL GO WITH ETA THRU FIRST 48 HOURS THAN MORE OF A GFS/ETA BLEND AFTER THAT. FIRST CONCERN WILL BE EXITING PRECIP LATE TONIGHT AS SHORTWAVE EXITS THE EAST. WILL ONLY GO SLIGHT CHANCE POPS THOUGH AS ANY REMAINING SHOWERS WILL BE ENDING AROUND 00Z. OTHER PRECIP CONCERN IS DEVELOPING CU/ ISOLD TSTMS ALONG CONVERGENCE LINE IN WESTERN SD. THESE APPEAR VERY DIURNALLY DRIVEN AND WITH RAIN COOLED AIR ACROSS CWA...STORMS SHOULDNT MAKE IT THAT FAR EAST. NEXT PRECIP CHANCE OCCURS AS NEXT SHORTWAVE ENTERS THE AREA LATE TONIGHT. H850 LIS AROUND -2...STRONG LOW LEVEL JET AND FORCING WITH THE WAVE SHOULD ALLOW PRETTY WIDESPREAD AREA OF TSTMS TO DEVELOP. LOWS WILL BE TRICKY AS READINGS ALREADY NEAR GUIDANCE VALUES...THOUGH THEY WILL RECOVER A BIT THIS AFTERNOON BELOW GUIDANCE SEEMS TO BE THE WAY TO GO. THUNDERSTORMS SHOULD CONTINUE TO MOVE NORTHEAST WITH THE WAVE DURING THE MORNING HOURS AND UPPED POPS ALONG THE NORTH. STILL BIG QUESTION MARK ON HOW CONVECTION WILL DEVELOP ON SUNDAY. AM WORRIED THAT MORNING CONVECTION AND WAA MAY PREVENT TEMPS FROM RISING VERY QUICKLY...LIMITING DESTABILIZATION. REGARDLESS OF THE HEATING PROBLEMS...EXCELLENT SHEAR WILL EXIST SO SEVERE THREAT STILL WARRANTED. FEEL THAT BRIEF LULL IN THE STORMS WILL OCCUR DURING THE AFTERNOON AS MCS EXITS AND FRONT STARTS PUSH SOUTH...AND WENT WITH THE HIGHEST POPS TO THE SOUTH THROUGH THE EVENING HOURS ALONG THE FRONT. TSTMS SHOULD LINGER INTO THE MORNING AS BOTH MODELS HAVE FRONT SLOWING DOWN ACROSS SOUTHERN CWA WITH ETA HINTING AT SOME MORE POSSIBLE DEVELOPMENT MONDAY AFTERNOON. NOT QUITE CONVINCED THAT FRONT WILL COME TO SUCH A STOP AS CONVECTION SHOULD HELP FORCE IT SOUTH OUT OF THE AREA. EXACT FRONTAL POSITION IS THE KEY TO THE REST OF THE FORECAST AS IT WILL PLAY A HUGE ROLE. NEXT PRECIP MAKER LOOKS TO BE TUESDAY MORNING AS CWA IN FAVORABLE QUAD OF JET STREAK...BUT BIG QUESTION EXISTS ABOUT WHERE THE DRY HIGH PRESSURE WILL BE CENTERED...SO KEPT POPS ACROSS SOUTHERN CWA. IN THE EXTENDED...MEDIUM RANGE MODELS CONTINUE TO SHOW A RATHER ACTIVE PATTERN THROUGH THE EXTENDED PERIODS AS UPPER LOW DEVELOPS OVER THE ROCKIES...KEEPING CWA IN SOUTHWESTERLY FLOW. GFS/ECMWF/CANADIAN ALL PRETTY SIMILAR WITH THE H500 PATTERN BUT DIFFERENCES BEGIN TO EMERGE AS TO POSITION OF FRONTAL BOUNDARY ACROSS THE PLAINS. WITH THE EXPECTED FLOW ALOFT AND UNCERTAINTY OF BOUNDARY POSITION...ITS DIFFICULT TO DETERMINE WHICH PERIODS WILL HAVE PRECIP AND WHICH ONES WILL NOT. BASICALLY KEPT GOING POP FORECAST WITH A FEW MINOR TWEAKS...PRIMARILY ON WEDNESDAY. PRECIP CHANCES WILL CONTINUE THROUGH SATURDAY AS MODELS TRYING TO SPIN UP ANOTHER LOW DURING THE AFTERNOON. FOR TEMPS...WITH THE POTENTIAL FOR PRECIP DIDNT STRAY TO FAR FROM GUIDANCE NUMBERS...WHICH ACTUALLY LOOKED PRETTY GOOD BASED ON H850 PRONGS. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && JRM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1115 AM CDT SAT MAY 15 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-161200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SHOWERS WILL MOVE ACROSS THE AREA THROUGH THE AFTERNOON. LATE TONIGHT...ADDITIONAL SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS SOUTH CENTRAL SOUTH DAKOTA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BECOME MORE NUMEROUS ON SUNDAY FROM SOUTH CENTRAL SOUTH DAKOTA...LIFTING EAST AND NORTH INTO SOUTHWEST MINNESOTA BY EARLY AFTERNOON. A FEW OF THESE STORMS COULD PRODUCE LARGE HAIL. HOWEVER...BY LATE AFTERNOON...ADDITIONAL THUNDERSTORMS WILL BECOME FOCUSED ALONG A FRONTAL ZONE FROM NEBRASKA ACROSS SOUTHEAST SOUTH DAKOTA AND INTO SOUTHWEST MINNESOTA. THESE STORMS WILL PROGRESS EAST DURING THE LATE AFTERNOON AND OVERNIGHT HOURS. THERE WILL BE A THREAT FOR LARGE HAIL...DAMAGING WIND...AND EVEN A FEW TORNADOES ALONG AND SOUTH OF A LINE FROM WINDOM TO MADISON TO PICKSTOWN. AREAS OF HEAVY RAIN WILL ALSO BE A THREAT SUNDAY NIGHT FROM FAR NORTHEAST NEBRASKA ACROSS NORTHWEST IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Aberdeen radar (KABR), 194 km away, was scanning. The volume nearest the first event began at 01:17 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402745, 5402746, 5402747.